That's funny that you ask because I am having the experience right now! If I am low I just go ahead and eat without bolusing. I then check after finishing eating and about every 1/2 hour after that until my numbers are up to a decent range (70s) and then go ahead and bolus.It always comes up enough in time and I've never totally skipped the bolus because I know I'd be high. (and yes, I have forgotten altogether - which reminds me time to go check!
I "correct" the hypo with jelly beans and bolus as if my BG were 70 and eat immediately, perhaps more ravenous than normally w/ hypo munchies? I figure the 70 is about where the jelly beans are aiming? I guess 80 would be better but I figure by putting in a lower number, I'll hedge my bets a bit on the back end? I can't stand waiting around to eat and figure I'm saving BlueCross a test strip I can use for something more useful later...
LOL you are so funny ar. I don't know if this is really wise or not...but it works good for me. Since I'm on a pump it will take into consideration what my bg is, and the amount of food I'm consuming and deduct what I don't need for a low. I bolus for what I'm eating minus the correction the pump deducted for a low bg and go. Check 2 hours later, and Im right back in target.
I will usuall treat the hypo aiming for 95 (my premeal baseline) and wait 15 minutes and retest basing my dose on the second reading. Sometimes I'll treat the hypo conservatively and strip (almost) all the carbs from meal and skip the insulin. A plain salad or some vegetables might leave me a little bit high a couple hours out but I don't have to worry about shooting insulin while low.
When I have a meal, I usually test and bolus 15 minutes before the meal. If I have a mild hypo (like 65) I dial back my meal carb bolus with a negative correction and then inject later. I might actually inject during or just after eating. I am often a tad low before dinner and do this often.
For a harsher hypo, I would actually correct the hypo and then make sure my blood sugar is normalized before injecting and having lunch. Even if it meant that I had to fast for a while and Aetna would have to pay for extra strips.
i went to bed with a reading of 9.3 mmol and took 24 units lantus bedtime.
This morning was at 6.7 mmol when i woke up. So i am was lower, does it mean i am taking too much lantus?
Also i just went in a low around 11AM, i took 8 units novorapid around 8 am and,i was at 3.7 mmol at 11 am. I had a coffee, toast with peanut butter and jam (40g) carbs and a banana (15g) carbs. I have a ratio of 2 per 10.
I am feeling anxious and now i dont know if i can go ahead and go back to my class in the afternoon. Having lunch at home.
If your overnight results drop that far as a pattern, than yes, you need to lower your Lantus.If it's just a one time thing I wouldn't worry about it.
Your after breakfast blood sugar of 3.7 (66) should be easily treated with a couple glucose tabs. Again, if this is a pattern, you might consider tweaking your ratio from 1:5 to like 1:6 or 1:7. But just a thought, 55 grams is a lot for breakfast. I too have a 1:5 ratio in the morning and the highest I go for breakfast is 33 carbs and even that is probably too much. The more carbs you eat, the more insulin you take, the bigger mistakes that can happen. It's just too hard to accurately bolus for that many carbs in the morning. Hopefully you can find a lower carb breakfast you still enjoy.
Thanks Zoe that was very helpful.
i Skipped my noon bolus, and remained at 10 mmol the rest of the afternoon.
I had a low carb lunch and i was low so i did not need to bolus.
I think because i am taking metformin at breakfast and dinner i might need to lower the lantus and the novorapid.
I am also experiencing some weird sensations in my legs, i feel like tremors or spasms i don't know what the correct term is, but i used to feel those in my feet and now it's happening in my lower and upper legs. It's like a trembling feeling, is this a normal diabetes symptom or should i be worried about this?
If you remained at 10 (180) the rest of the afternoon, why would you not bolus or correct? 180 is too high to stay at for a period of time! (Even if our idiot doctors say it's fine - it isn't!)
Is the sensation in your legs like a tingling thing? It could be some neuropathy if you've stayed high over a period of time. Or it could be something completely unrelated to Diabetes. It may be something minor or that can be easily dealt with, but either way it would be useful to mention it to your doctor.
One thing I've learned is that if I have a "weird feeling" of whatever kind and it goes away, I don't really worry about it. But if something continues or happens very frequently than it's worth checking out.
If it's the Lantus, I inject the same whether I'm low or not.
If it's the Regular (or before, Novolog) then whether I inject as regular, a decreased amount, or wait, depends on three things: whether I think I'm trending down at that moment (vs having been low overnight and now I woke up and noticed), whether I have the time to wait, and how low it is.
Generally, if I can wait, I treat the low and wait for it to come up before having a meal and insulin. If it's breakfast, I take more insulin for breakfast because I'm gonna shoot sky high after having been low all night and finally eating. If it's lunch, I just eat a smaller lunch instead of treating the low and I skip the insulin altogether.
I will inject WHILE I'm still low if it's breakfast and I'm pretty sure I'm not trending down; at other times of day I won't, because my lows at other times of day are much harder to treat.
I treat the hypo and then have my lunch and normal dose of insulin (carb counting).